Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 135, NWS Corpus Christi, TX

May 15, 2012Duval County, Jim Wells County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 15, 2012, 2:29 PM CDT for Duval County, Jim Wells County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2012, 2:29 PM CDT (19:29 UTC)
Expired
May 15, 2012, 3:30 PM CDT
In force
61 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

Counties Duval County, TX, Jim Wells County, TX

The radar

The Corpus Christi radar (KCRP), 61 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS54 KCRP 151929
SVRCRP
TXC131-249-152030-
/O.NEW.KCRP.SV.W.0135.120515T1929Z-120515T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
229 PM CDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN DUVAL COUNTY IN SOUTH CENTRAL TEXAS
  NORTHWESTERN JIM WELLS COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 330 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RANCHO DE LA PARITA...OR 18 MILES NORTH OF SAN DIEGO...AND MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDWAY...
  TECALOTE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2800 9793 2776 9810 2802 9828 2806 9824
TIME...MOT...LOC 1929Z 324DEG 9KT 2801 9823

$$
2 follow-up statements
514 
WWUS54 KCRP 151940
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
240 PM CDT TUE MAY 15 2012

TXC131-249-152030-
/O.CON.KCRP.SV.W.0135.000000T0000Z-120515T2030Z/
DUVAL-JIM WELLS-
240 PM CDT TUE MAY 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHERN JIM WELLS AND NORTHEASTERN DUVAL COUNTIES...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RANCHO DE LA PARITA...OR 16 MILES NORTH OF SAN DIEGO...
MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDWAY...
  TECALOTE...

LAT...LON 2800 9793 2776 9810 2802 9828 2806 9824
TIME...MOT...LOC 1940Z 324DEG 9KT 2799 9821

$$
703 
WWUS54 KCRP 152021
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
321 PM CDT TUE MAY 15 2012

TXC131-152031-
/O.CAN.KCRP.SV.W.0135.000000T0000Z-120515T2030Z/
DUVAL-
321 PM CDT TUE MAY 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUVAL COUNTY IS
CANCELLED...

LAT...LON 2788 9815 2801 9803 2800 9793 2776 9810
TIME...MOT...LOC 2021Z 313DEG 13KT 2787 9803

$$

TXC249-152030-
/O.CON.KCRP.SV.W.0135.000000T0000Z-120515T2030Z/
JIM WELLS-
321 PM CDT TUE MAY 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL JIM WELLS COUNTY...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED 5 MILES EAST OF TECALOTE...OR 9 MILES 
NORTH OF ALICE...MOVING SOUTHEAST AT 15 MPH.

LAT...LON 2788 9815 2801 9803 2800 9793 2776 9810
TIME...MOT...LOC 2021Z 313DEG 13KT 2787 9803

$$

TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:57 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 15, 12:57 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1257 PM CDT TUE MAY 15 2012

.DISCUSSION...PLEASE SEE UPDATED 18Z AVIATION DISCUSSION.

&&

.AVIATION...THE AIRMASS OVER SOUTH TEXAS IS SHOWING SIGNS OF
DESTABILIZATION WITH CONVECTION STARTING TO FIRE UP OVER THE AREA
DUE TO HEATING ALONG WITH THE AIDE OF AN UPPER LEVEL DISTURBANCE.
AS OF NOW...CONVECTION IS VERY ISOLATED IN NATURE...BUT AM
EXPECTING COVERAGE TO EXPAND...WITH GREATER CHANCES FOR
DEVELOPMENT OVER THE EASTERN TAF SITES FROM SITE. THUS...AM
HOLDING OFF ON MENTION OF SHOWERS OR THUNDER FOR LRD NOW. WITH A
SECOND UPPER DISTURBANCE EXPECTED TO MOVE THROUGH THIS
EVENING...EXTENDED MENTION OF VCTS THROUGH AT LEAST 03Z BEFORE
ENDING ACTIVITY FROM NORTH TO SOUTH. OTHERWISE...MIXTURE OF
VFR/MVFR CEILINGS THROUGH THE EVENING...WITH LIGHT N-NE WINDS. LRD
IS STARTING TO PICK UP A NW WIND...THOUGH EXPECTING WINDS TO
GRADUALLY SHIFT EASTWARD. BRIEF PERIOD OF MVFR PATCHY FOG WILL BE
POSSIBLE OVER THE COASTAL PLAINS TOWARDS DAYBREAK.

&&

.PREV DISCUSSION... /ISSUED 1055 AM CDT TUE MAY 15 2012/

DISCUSSION...A SLOW START TO TODAYS CONVECTION FIRING UP DUE TO
STABILIZATION OF THE AIRMASS FROM LAST NIGHTS CONVECTION. REMAINING
CLOUD COVERAGE AND LIGHT RAIN HAS LED TO EVEN A SLOW START TO
WARMING OVER THE EASTERN CWA. WITH LINGERING BOUNDARIES FROM LAST
NIGHTS CONVECTION AND INSTABILITY OVER THE GULF WATERS...THE
DEVELOPMENT OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES.
EXPECTED HEATING COMBINED WITH A MOIST AND CONDITIONALLY UNSTABLE
AIRMASS AND A S/W ALOFT SHOULD LEAD TO ADDITIONAL SHOWERS TO
DEVELOP DURING THE AFTERNOON. THINKING THE BULK OF ANY DEVELOPMENT
SHOULD REMAIN OVER THE EASTERN HALF OF THE CWA FROM ALICE TO
TILDEN AND EASTWARD. MARGINAL SHEARING MAY LEAD TO A FEW STORMS TO
PULSE UP THIS AFTERNOON...THO AM NOT EXPECTING ANYTHING
WIDESPREAD. UPDATED GRIDS TO LOWER TEMPS...ESPECIALLY OUT
EAST...AND TO REFLECT CURRENT GRIDS.

PREV DISCUSSION... /ISSUED 706 AM CDT TUE MAY 15 2012/

DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

AVIATION...PREDOMINATE VFR CONDITIONS ARE EXPECTED DURING THE
PERIOD. HOWEVER...BRIEF MVFR ANTICIPATED NEAR ISOLD/SCT SHOWERS
AND THUNDERSTORMS...PRIMARILY DURING THE AFTN HOURS. EXPECT SFC
WIND TO BECOME N/NE BY MID MORNING/EARLY AFTN YET WITH
LIGHT/MODERATE MAGNITUDES. EXPECT EAST WIND BY EVENING THEN LGT
NORTH TONIGHT. BRIEF MVFR VISIBILITIES MAY OCCUR GENERALLY EAST OF
US 281 DRG THE 10-12Z WED PERIOD.

PREV DISCUSSION... /ISSUED 357 AM CDT TUE MAY 15 2012/

SHORT TERM (TODAY THROUGH WEDNESDAY)...CONCUR WITH THE NAM/GFS
WITH REGARD TO THE UPPER LOW/TROUGH WHICH IS PROGD TO MOVE SLOWLY
E/SE ACRS THE REGION DRG THE PERIOD. TODAY...EXPECT SYNOPTIC SCALE
LIFT ASSOCIATED WITH THIS SYSTEM TO COMBINE WITH LIMITED CAPE/LOW
CIN (NAM DETERMINISTIC) TO GENERATE SCT CONVECTION.
(CAVEAT...ATMOSPHERE MAY NEED TIME TO RECOVER OWING TO CONVECTION
EARLY THIS MORNING HOWEVER UPPER DYNAMICS MAY BE SUFFICIENT FOR
CONVECTION TODAY.) INCREASING SUBSIDENCE EXEPECTED
TONIGHT/WEDNESDAY (NAM/GFS 700-300MB Q-VECTOR DIVERGENCE) WHICH
SHOULD PRECLUDE CONVECTION. (CAVEAT...NAM PROGS SUFFICIENT
CAPE/LOW CIN WEDNESDAY YET ANTICIPATE THAT SUBSIDENCE WILL
DOMINATE.) EXPECT GENERALLY LIGHT N/NE SFC WIND TO DEVELOP THIS
AFTERNOON OVER THE REGION...AND TO PERSIST WEDNESDAY...OWING TO
THE DEVELOPMENT OF WEAK YET HIGHER MSLP TO THE NORTH. ANTICIPATE
SLIGHTLY COOLER MAX TEMPS TODAY THAN YESTERDAY OWING TO GREATER
MOISTURE/CLOUDS/EARLIER PCPN. WARMER WEDNESDAY WITH MAX READINGS
IN THE 90S EXPECTED OVER THE WRN CWA.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...SURFACE HIGH PRESSURE
PROG TO BE CENTERED NEAR S TX AT START OF EXTENDED PERIOD WITH MID
LEVEL RIDGE AXIS ALSO DRAPED ACROSS THE REGION. SUBSIDENT AIRMASS
AND LACK OF SUFFICIENT MOISTURE TO RESULT IN QUIET WX AND MAINLY
CLEAR SKIES FOR SECOND HALF OF WORK WEEK. BY LATE IN THE WEEK AND
INTO THE WEEKEND...CYCLOGENESIS PROG TO TAKE PLACE ACROSS THE
HIGH PLAINS WITH LOW LEVEL WIND FIELD ACROSS S TX TO INCREASE IN
RESPONSE. MOISTURE VALUES SHOULD INCREASE AS WELL AND CLOUD COVER
SHOULD ALSO BE MORE PREVALENT WITH MORE PRONOUNCED CUMULUS DECK
DURING THE DAY AND STRATUS AT NIGHT. ADDITIONAL MID LEVEL RIDGING
THEN EXPECTED EARLY NEXT WEEK WITH ECMWF HINTING AT POSSIBLE
DISTURBANCE RIDING AROUND RIDGE AND BRINGING PRECIP TO S TX. FOR NOW
WILL GO WITH LESS THAN 20 POPS FOR EARLY NEXT WEEK BUT VALUES MAY
NEED TO BE INCREASED IN LATER FORECAST PACKAGES IF BETTER
CONSISTENCY WITH GUIDANCE OCCURS. DAYTIME TEMPS TO BE THE WARMEST
LATE THIS WEEK AND FIRST HALF OF THE WEEKEND WHEN RIDGING IS
GREATEST WITH VALUES BEING ABOVE NORMAL FOR THAT TIME FRAME.  DRIER
AIRMASS FOR MID WEEK SHOULD ALLOW OVERNIGHT TEMPS TO FALL TO AROUND
SEASONABLE LEVELS WITH MILDER VALUES EXPECTED OVER THE WEEKEND AS
MOISTURE INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    65  85  65  87  67  /  20  10  10   0   0
VICTORIA          63  86  62  87  64  /  10  10  10   0   0
LAREDO            66  91  68  95  69  /  10  10   0   0   0
ALICE             64  87  63  90  64  /  20  10  10   0   0
ROCKPORT          67  81  67  87  70  /  20  10  10   0   0
COTULLA           63  88  61  91  64  /  10  10   0   0   0
KINGSVILLE        64  87  62  90  66  /  20  10  10   0   0
NAVY CORPUS       69  80  68  85  71  /  20  10  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

CB/85...AVIATION
Hazardous weather outlook, May 15, 5:14 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
514 AM CDT TUE MAY 15 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-161015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
514 AM CDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE TODAY AND THIS
EVENING NEAR THE COAST AND OFFSHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/79

In the hours before

Special weather statement, May 15, 1:30 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
130 PM CDT TUE MAY 15 2012

TXZ244>246-151900-
ARANSAS-REFUGIO-SAN PATRICIO-
130 PM CDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS...REFUGIO AND
EXTREME NORTHEASTERN SAN PATRICIO COUNTIES...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNIE VIEW...OR 7 MILES SOUTH OF
WOODSBORO...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL APPROACH THE
BAYSIDE LOCATION.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

CB
Special weather statement, May 15, 1:36 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
136 PM CDT TUE MAY 15 2012

TXZ242-151900-
KLEBERG-
136 PM CDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WAS AFFECTING KLEBERG COUNTY...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF MALAQUITE BEACH...OR 22 MILES
SOUTH OF CORPUS CHRISTI...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

CB

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:37 PM CDTSevere Thunderstorm WarningCRPAransas, Refugio, San Patricio38 min
May 15, 2:17 PM CDTSevere Thunderstorm WarningCRPAransas, San Patricio43 min
May 15, 2:39 PM CDTSpecial Marine WarningCRP67 min
May 15, 2:54 PM CDTSevere Thunderstorm WarningCRPAransas, Nueces25 min
May 15, 2:59 PM CDTSpecial Marine WarningCRP93 min
May 15, 3:04 PM CDTSevere Thunderstorm WarningCRPSan Patricio32 min
May 15, 3:52 PM CDTSevere Thunderstorm WarningCRPKleberg31 min
May 15, 4:12 PM CDTSpecial Marine WarningCRP2 hr
May 15, 5:51 PM CDTSpecial Marine WarningCRP54 min
May 15, 6:16 PM CDTSpecial Marine WarningCRP89 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.